Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2003, 10:42 PM EDT for Mercer County, West Virginia. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 10:42 PM EDT (02:42 UTC)
- Expired
- Aug 8, 2003, 12:30 AM EDT
- In force
- 108 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 080242
FFWRNK
WVC055-080430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT THU AUG 7 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1230 AM EDT
* AT 1040 PM EDT...LAW ENFORCEMENT REPORTED FLOODING OF CREEKS AND
STREAMS IN THE OAKVALE VICINITY OF SOUTHEAST MERCER COUNTY. RADAR
INDICATED SHOWERS CONTINUING OVER THE AREA...WITH ANOTHER ONE HALF
TO ONE INCH OF RAIN POSSIBLE ACROSS THE WARNED AREA. THIS WILL CAUSE
ADDITIONAL FLOODING ESPECIALLY ALONG PIGEON CREEK.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1230 AM EDT INCLUDE
PRINCETON...
OAKVALE...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3748 8097 3740 8089 3733 8096 3732 8126
3754 8112
$$
101 follow-up statement
000 WGUS71 KRNK 080340 FFSRNK WVC055-080430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 PM EDT THU AUG 7 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 1230 AM EDT... MERCER COUNTY IN SOUTHEAST WEST VIRGINIA AT 1135 PM...LOCAL LAW ENFORCEMENT REPORTED THAT PIGEON CREEK WAS STILL OUT OF ITS BANKS NEAR OAKVALE...AND THAT CHEESY CREEK ROAD WAS CLOSED DUE TO HIGH WATER. WEATHER RADAR SHOWED THE SHOWERS TAPERING OFF IN INTENSITY...BUT EXPECT PIGEON CREEK...AND OTHER SMALLER CREEKS IN THE OAKVALE VICINITY TO REMAIN IN FLOOD THROUGH 1230 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND AND FIND AN ALTERNATE ROUTE. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 8:45 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 7, 8:45 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 845 PM EDT THU AUG 7 2003 RADAR SHOWING PERSISTENT CLUSTERS OF TSRA OVER THE WRN ZONES...BUT MAINLY OUTSIDE THE FLOOD WATCH AREA ATTM. GIVEN THETA RIDGE...WEAK LOW LEVEL VEERING...AND SOME WEAK INSTAB UNDER FRONT OF UPPER COLD POOL...WOULD EXPECT WDLY SCTD COVERAGE TO LINGER A COUPLE MORE HOURS. AFTER THAT...SHOULD SEE SHRA/TSRA FADE SOME AFTER MIDNIGHT...SO ATTM AM PLANNING TO LET GOING WATCH EXPIRE AT 9 PM SINCE EXPECT ANY ADTNL FLOODING TO BE ISOLD. OTRW MAY HANG ON TO LIKELYS W A BIT LONGER BUT LOWER ERN ZONES TO CHCY OVERNIGHT AS BOTH RUC/MESO-ETA SHOW DIMINISHING CONVERGENCE LATER. FOG NUMBERS AGAIN SIMILAR TO LAST NIGHTS WITH COVERAGE LIKELY A BIT MORE WDSPRD TNGT PER LGT ELY FLOW IN WAKE OF DECENT SHRA COVERAGE. TEMPS GNRLY ON TRACK ALTHO MAY TWEAK DOWN IN SPOTS GIVEN TEMPS NEAR FCST LOWS ATTM. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Aug 7, 9:39 PM EDT, 1 hour 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080345- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 939 PM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WHP
In the hours before
Local storm report, Aug 7, 8:36 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM BANDY VA FLASH FLOOD
08/07/03 TAZEWELL STREET FLOODING. HOMES
FLOODED. REPORTED BY THE
POLICE DEPARTMENT.Local storm report, Aug 7, 10:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM OAKVALE WV FLASH FLOOD
08/07/03 MERCER FLOODING ALONG PIGEON AND
CHEESY CREEKS. 1 HOME
REPORTED FLOODED BY 911
CENTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:14 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
| Aug 8, 2:47 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.